Texas, 2008

Hail in Texas, March 17, 2008

March 17, 2008 · NWS OUN · 3 events in 3 counties and zones

Thunderstorms developed in the early evening hours over northern Texas, as a cold front moved into the region. Large hail was the main threat with these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed in the early evening hours over northern Texas, as a cold front moved into the region. Large hail was the main threat with these thunderstorms. The front continued to move southeast, with the thunderstorm threat ending quickly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 17, 4:38 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 17, 4:38 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT MON MAR 17 2008

.DISCUSSION...
QUICK UPDATE TO EXPAND FLASH FLOOD WATCH BACK TO THE NORTHWEST A
BIT. NAM/GFS SUPPORT AXIS OF HEAVY RAINFALL A LITTLE BIT FURTHER
BACK TO THE NW AND THIS SEEMS REASONABLE GIVEN EXPECTED LOCATTION
OF THE LOW LEVEL BOUNDARY OVERNIGHT. THUS UPDATE GRIDS TO REFLECT
THIS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  46  52  38  64 /  80  50  40   0
HOBART OK         39  53  36  66 /  50  30  30   0
WICHITA FALLS TX  49  52  39  68 /  80  50  60   0
GAGE OK           36  59  33  66 /  30  10   0   0
PONCA CITY OK     40  54  37  65 /  60  40  20   0
DURANT OK         55  58  43  65 / 100  90  90  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR OKZ031-032-041>043-
     046>048-050>052.

TX...NONE.
&&

02/99
Hazardous weather outlook, Mar 17, 1:15 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
215 PM CDT MON MAR 17 2008

OKZ004>048-050>052-TXZ083>090-181200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
215 PM CDT MON MAR 17 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM HOLLIS... TO ELK CITY...
TO FAIRVIEW... TO MEDFORD.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM NOW
THROUGH 1 AM.

IMPACTS...
THE PRIMARY IMPACTS WILL BE HAIL TO NEAR THE SIZE OF GOLFBALLS AND
DAMAGING WINDS TO NEAR 70 MPH... ESPECIALLY OVER WESTERN NORTH TEXAS
INTO SOUTH CENTRAL OKLAHOMA. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE. LOCALLY HEAVY RAINFALL... AND FLASH FLOODING... WILL BE
POSSIBLE TONIGHT ACROSS PARTS OF SOUTH CENTRAL AND EASTERN OKLAHOMA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE RISK
AREA SHOULD REMAIN READY FOR SEVERE WEATHER OPERATIONS THROUGH THIS
EVENING. IN SOUTHEASTERN OKLAHOMA... REMAIN PREPARED FOR POSSIBLE
HEAVY RAIN AND FLOODING OVERNIGHT.

DISCUSSION...
A LARGE UPPER LEVEL STORM SYSTEM CENTERED OVER NORTHERN MEXICO WILL
MOVE SLOWLY NORTHEAST THROUGH TONIGHT. THUNDERSTORM COVERAGE WILL
CONTINUE TO INCREASE THIS AFTERNOON ALONG A COLD FRONT... FROM NORTH
CENTRAL INTO SOUTHWESTERN OKLAHOMA AND SOUTHWARD INTO CENTRAL TEXAS.
THESE THUNDERSTORMS WILL MOVE EAST AND NORTHEAST INTO CENTRAL AND
SOUTH CENTRAL OKLAHOMA... AND ACROSS WESTERN NORTH TEXAS... LATE
THIS AFTERNOON THROUGH THIS EVENING. MODERATELY UNSTABLE CONDITIONS
EXIST AHEAD OF THE COLD FRONT... AND VERTICAL WIND SHEAR WILL REMAIN
STRONG ENOUGH THAT ANY STORMS THROUGH THIS EVENING COULD QUICKLY
BECOME SEVERE. A FEW SUPERCELLS WILL BE POSSIBLE ACROSS NORTHERN
TEXAS AND SOUTHERN OKLAHOMA THIS EVENING... WITH AN ATTENDANT
POTENTIAL FOR VERY LARGE HAIL... DAMAGING WINDS... AND POSSIBLY A
FEW TORNADOES.

DAMAGING WINDS AND LARGE HAIL WILL REMAIN POSSIBLE LATE TONIGHT OVER
SOUTHEASTERN OKLAHOMA. THE POTENTIAL FOR HEAVY TO EXCESSIVE
RAINFALL AND FLOODING WILL INCREASE OVER SOUTH CENTRAL AND EASTERN
OKLAHOMA OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
SEE THE FLASH FLOOD WATCH FOR ADDITIONAL INFORMATION REGARDING THE
FLOODING POTENTIAL TONIGHT IN SOUTHEASTERN AND EASTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
ALTHOUGH THUNDERSTORMS WILL BE CONTINUING OVER MAINLY THE SOUTHEAST
HALF OF OKLAHOMA ON TUESDAY... THE THREAT OF SEVERE WEATHER WILL
HAVE DIMINISHED. LATER IN THE WEEK... ANOTHER STORM SYSTEM
APPROACHING THE SOUTHERN PLAINS WILL BRING A CHANCE OF MORE
THUNDERSTORMS NEXT WEEKEND.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL STILL BE POSSIBLE ACROSS ACROSS PARTS OF
SOUTHEAST OKLAHOMA EARLY TUESDAY. MEANWHILE... RUNOFF FROM THE HEAVY
RAINS COULD ALSO LEAD TO FLOODING ON MAINSTEM RIVERS IN SOUTHEAST
OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

24

In the hours before

Special weather statement, Mar 17, 1:43 PM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
243 PM CDT MON MAR 17 2008

OKZ036-172000-
JACKSON OK-
243 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER HUMPHREYS AT 243 PM CDT...
MOVING NORTHEAST AT 50 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Local storm report, Mar 17, 1:44 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
244 PM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 E WARREN              34.78N 99.18W
03/17/2008  E0.88 INCH       JACKSON            OK   AMATEUR RADIO

            TIME ESTIMATED

0240 PM     HAIL             HOBART                  35.03N 99.09W
03/17/2008  E0.75 INCH       KIOWA              OK   EMERGENCY MNGR

&&

DW
Special weather statement, Mar 17, 2:01 PM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
301 PM CDT MON MAR 17 2008

OKZ017-172015-
BLAINE OK-
301 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST OF GREENFIELD AT
301 PM CDT...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL AND WINDS AROUND 45 MPH ARE POSSIBLE.
Local storm report, Mar 17, 3:16 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
416 PM CDT MON MAR 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 S HINTON              35.46N 98.36W
03/17/2008  E0.88 INCH       CADDO              OK   PARK/FOREST SRVC

            RED ROCK CANYON STATE PARK

&&

DW
Special weather statement, Mar 17, 3:33 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT MON MAR 17 2008

OKZ023-038-172200-
CADDO OK-COMANCHE OK-
433 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND COMANCHE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED NEAR THE WICHITA MOUNTAINS WILDLIFE
REFUGE AT 433 PM CDT...MOVING NORTHEAST AT 45 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Mar 17, 5:38 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT MON MAR 17 2008

OKZ023-180015-
CADDO OK-
638 PM CDT MON MAR 17 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF STECKER AT 638
PM CDT...MOVING NORTH AT 30 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The radar

The Altus AFB radar (KFDR), 90 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Baylor

When
March 17, 6:05 PM CST
Where
Baylor County, Seymour
Measured
0.75 in hail
Reported by
Public
Coordinates
33.590, -99.260

Hail, Wilbarger

When
March 17, 6:43 PM CST
Where
Wilbarger County, Grayback
Measured
0.88 in hail
Reported by
Public
Coordinates
33.990, -99.170

Hail, Knox

When
March 17, 7:43 PM CST
Where
Knox County, Munday
Measured
1 in hail
Reported by
Public
Coordinates
33.450, -99.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90131, 90132, 90133.